Toggle Main Menu Toggle Search

Open Access padlockePrints

Acute toxicity of organophosphorus compounds

Lookup NU author(s): Dr Christopher Morris, Claire Savy, Dr Sarah Judge, Professor Peter Blain CBE

Downloads

Full text for this publication is not currently held within this repository. Alternative links are provided below where available.


Abstract

© Springer-Verlag London 2014. Whilst a useful group of insecticides, organophosphorus (OP) pesticides represent a major cause of toxicity and mortality in individuals experiencing acute high-level exposure. The use of several OP compounds (OPs) with extremely high toxicity as chemical warfare agents has also highlighted the dangers of these compounds. OP toxicity is predominantly explained by their major mode of action in inhibiting the enzyme acetylcholinesterase (AChE) and promoting accumulation of the neurotransmitter acetylcholine, predominantly at peripheral nicotinic and muscarinic synapses. This promotes cholinergic hyperstimulation with pupillary miosis and lacrymation, hypersalivation, diarrhoea and loss of bladder control, bradycardia and bronchospasm being prominent features of muscarinic receptor stimulation. Nicotinic receptor hyperstimulation leads to muscle spasm and hypercontractions with eventual paralysis. Central nervous system effects are also present with confusion, nausea and dizziness with eventual coma and seizures and centrally mediated cardiac and respiratory arrest. An intermediate syndrome also occurs, which typically happens 24-96 h after an acute cholinergic crisis and is characterised by distal limb neuropathy and weakness, along with respiratory muscle paralysis requiring ventilatory support. Recovery is generally good following acute OP toxicity with appropriate medical support. There are, however, indications that even in the absence of acute symptoms, exposure to OPs at low levels may cause subtle central nervous system effects since several studies in humans have found nerve conduction and neuropsychiatric problems, notably depression and anxiety. This chapter will therefore discuss the signs and symptoms of acute OP toxicity and the physiological and pathological changes that follow.


Publication metadata

Author(s): Morris CM, Savy C, Judge SJ, Blain PG

Publication type: Book Chapter

Publication status: Published

Book Title: Basic and Clinical Toxicology of Organophosphorus Compounds

Year: 2014

Pages: 45-78

Print publication date: 10/01/2014

Online publication date: 20/12/2013

Acceptance date: 01/01/1900

Publisher: Springer-Verlag London Ltd

Place Published: London

URL: https://doi.org/10.1007/978-1-4471-5625-3_3

DOI: 10.1007/978-1-4471-5625-3_3

Notes: 9781447156246 Hardback ISBN

Library holdings: Search Newcastle University Library for this item

ISBN: 9781447156253


Actions

Link to this publication


Share